Nebraska, 2017

Hail in Nebraska, April 14, 2017

April 14, 2017 · NWS GID · 11 events in 5 counties and zones

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Numerous thunderstorms rumbled across northern portions of South Central Nebraska on this Friday evening, including a handful of severe storms yielding reports of nickel to golf ball size hail between 7-10 p.m. CDT. All hail reports from the local coverage area emanated from the following counties mainly north of Interstate 80: Sherman, Valley, Greeley, Howard and Dawson. Sherman County highlighted this list, as areas in or near Loup City endured at least three separate rounds of hail over the course of the evening, including golf ball size stones reported by a storm chaser five miles west of town. Farther southwest, although severe storms only affected a small portion of northeastern Dawson County, the Eddyville area received off-and-on hail for nearly an hour, some of which was at least quarter size.

The first one to two hours of storm development took the form of semi-discrete multicell and brief supercell structures. However, especially after 9 p.m. CDT, convection organized into a more concentrated, small-scale mesoscale convective system that gradually lifted north and weakened with time, largely exiting the local coverage area by midnight CDT. In the mid-upper levels, forcing was relatively weak and characterized by broad west-southwest flow. However, this was one of the first high instability setups of the season, as surface dewpoints climbed into the upper 50s/low 60s F range to the south of a loosely-defined warm front draped through the area. At the time severe convection developed, mixed-layer CAPE values were around 2000 J/kg. However, effective deep layer wind shear was relatively modest, only around 30 knots. Once convection formed, it intensified and expanded in coverage due in part to residing within the exit region of a 40-60 knot southerly low level jet evident at 850 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 5:04 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 14, 5:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
604 PM CDT Fri Apr 14 2017

.SHORT TERM...(This evening through Saturday daytime)
Issued at 432 PM CDT Fri Apr 14 2017

Obviously the paramount focus of these next 24 hours or so comes
right away during these first 6-12 hours, as there is a highly
conditional threat of severe thunderstorms within the CWA. On its
latest 20Z update, SPC has maintained a Marginal Risk of severe
for the vast majority of the CWA, while re-orienting the somewhat
greater Slight Risk in more of a west-east fashion across roughly
the western half of South Central Nebraska. Unfortunately,
confidence in the likelihood and especially coverage of
thunderstorms and the severe threat is still very much uncertain,
even at this "zero hour", as generally speaking it is a battle
between healthy instability, but a somewhat strong cap and also
only fairly modest deep-layer wind shear.

Taking a quick look at the recent/current weather scene as of
21Z/4PM:
See previous "update" discussions for a quick recap of the morning
round of storms, but localized corridors of the CWA received in
excess of 1" of rain. In the wake of that wave and following a
period of drizzle in its wake, skies have actually cleared more
aggressively-than-expected especially in the southwest half of the
CWA, although mostly cloudy skies remain the rule in most of the
central/northeast. Because of the steady clearing, high temps have
exceeded/will exceed prior expectations by at least 5 degrees,
with central and southwest zones well into the mid-70s to low 80s
and northeast zones held down closer to 70 under the cloudier
skies. Of recent note, and perhaps a slight hindrance to later
thunderstorm development, surface winds have veered (become a bit
more south-southwesterly than southeasterly) in southern/western
parts of the CWA, which has lowered dewpoints a bit and likely
diminished low level convergence somewhat. Whether this is enough
to outright-prevent pre-sunset severe storm initiation is still
very much an unknown, however.

Now looking ahead forecast-wise through the next 24 hours or so:

Late this afternoon:
Quite simply, IF thunderstorms develop they will do so first in
western zones and could become rapidly severe in the presence of
mixed layer CAPE of as high as 2500-3000 J/kg. Deep layer shear
only on the order of 30 kt would tend to favor multicell to weakly
organized supercell structures, with large hail to around golf
ball size the main threat.

This evening/tonight:
If the cap holds and the fairly weak forcing aloft in broad west-
southwest flow aloft is unable to pop pre-nightfall thunderstorms,
we may dodge a bit of bullet in terms of higher-end/more
widespread severe, but there is still a legitimate chance of at
least isolated/scattered marginally severe storms well into the
night, especially if activity is able to develop/intensify after
dark mainly north of the Highway 6/Interstate 80 corridors within
the exit region of a stout southerly low level jet. In theory,
southern zones are less-favored for widespread late-night storms
but they are not completely ruled out either. Otherwise, steady
southerly winds will remain in place much of the night (especially
south), but toward sunrise, a weak cold front will approach our
northwest zones, and have added a mention of patchy fog into these
areas where the winds should go lightest a few hours either side
of dawn. Overnight lows should hold up well into the 50s most
areas, and maybe even low 60s far southeast.

Saturday daytime:
The main feature on the surface weather map will be a passing cold
front, which is more of a wind-shift than anything as it does have
much in the way of truly colder air behind it. This boundary
should be about two-thirds of the way through the CWA by early
afternoon, and reach the far southeast edges by late
afternoon/early evening. In its wake, winds will turn north-
northwest at generally 15-20 MPH with some higher gusts
(especially northwest). Precip-wise, left a slight mention of
thunderstorms in far northern zones in the morning, with all
afternoon thunderstorm chances closer to the front in the far
east/southeast CWA. The official Marginal Risk from SPC involves
our far southeast CWA (mainly southeast of a Hebron- Osborne line)
on Saturday afternoon/early evening, as storms are expected to
develop along a passing cold front. That being said, some models,
such as the 18z NAM, focus this development just barely off to the
southeast of our domain, so this Saturday severe threat is far
from a sure thing. Thought about leaving out all mention of rain
whatsoever for the majority of the CWA, but with the frontal
passage and some weak forcing moving through aloft, felt more
comfortable at least advertising a "slight chance of sprinkles"
just in case a few rogue light showers spring up. Temp-wise,
changed highs very little, aiming for low 70s northwest to mid-
upper 70s southeast.

.LONG TERM...(Saturday night through Friday)
Issued at 432 PM CDT Fri Apr 14 2017

General overview of this 6-day period:
Not as much time as would like to delve into these periods, but
overall no major/obvious changes from the previous forecast. In
short, this means that there are a number of chances for showers
and/or thunderstorms, with a few of the seemingly better chances
(highest PoPs) focused around Monday night, Wednesday and Friday
(roughly every other day). As for dry periods, there are really
only two that are essentially void of even slight rain chances for
all/most of the CWA...those being Sunday daytime and Thursday
daytime (although technically there is a very "iffy" small chance
of storms in our extreme southeast CWA in KS on Sunday afternoon).
Although at least low-end risks for severe storms cannot be ruled
out from time to time, nothing looks "overly threatening" when
looking at the big picture, and the only official Marginal Risk
from SPC involves our far southeast CWA (mainly southeast of a
Hebron-Osborne line) on Saturday afternoon/early evening, as
storms are expected to develop along a passing cold front. That
being said, some models, such as the 18z NAM, focus this
development just barely off to the southeast of our domain, so
this Saturday severe threat is far from a sure thing.

Temperature-wise, again no major changes from previous, with about
the only slightly noticeable change perhaps being that highs for
Monday were edged upward 2-4 degrees. In general, most days should
feature near-to-slightly-above normal highs in the 60s or 70s,
with one of the warmest days being right away Saturday with
widespread low-mid 70s. There are hints of a slight cool down late
next week, and we currently only have highs in the 50s most areas
for next Friday. Overnight lows are mainly in the 40s through the
period, with Monday night perhaps being one of the milder nights
with values closer to 50. The best candidate for overall-coolest
night may be right away Saturday night, with low-mid 40s most
areas, and even some upper to perhaps mid-30s in far west-
central/northern counties such as Dawson/Sherman/Valley. If these
lows trend down any farther, later forecasts may have to consider
a formal mention of patchy frost will but hold off for now.

Unfortunately no time to really cover "daily details", but at
least the generalities have been laid out there.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday evening)
Issued at 558 PM CDT Fri Apr 14 2017

Winds will be steady/gusty into the overnight hours in a tight
pressure gradient ahead of a surface low in southwest Nebraska.
The low level jet ramps up overnight and a period of low level
wind shear is forecast this evening and into the night. Convection
which develops southwest of the terminals during the evening may
reach or be near KEAR and KGRI tonight. A cold front will cross
the terminals Saturday morning, bringing a wind shift to the
northwest and scouring the low level moisture.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Fay
Hazardous weather outlook, Apr 14, 5:46 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
646 PM CDT Fri Apr 14 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
646 PM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening and into
tonight, especially across south central Nebraska. The storms will
be capable of producing golf ball size hail and wind gusts of
70 MPH as they track eastward across the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Nearly each day and night features at least a small chance of
thunderstorms within all, or at least some portion of the outlook
area. Two exceptions include the daytime hours Sunday and also
next Thursday, which currently feature little to no chance of
thunderstorms.

Although most of this time frame does not currently feature
obvious threats for severe thunderstorms, there is a Marginal
Risk for a few severe storms in far southeast portions of the
outlook area on Saturday afternoon and evening, mainly southeast
of a line from Hebron Nebraska to Osborne Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across south central Nebraska
until midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 14, 5:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
625 PM CDT FRI APR 14 2017

NEZ060-072-142345-
Dawson NE-Gosper NE-
625 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 645 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

People in northeastern Gosper and southeastern Dawson Counties should
monitor the weather situation closely.  Be ready to seek shelter if
these storms threaten the area.

This includes Interstate 80 between mile markers 238 and 247.

LAT...LON 4070 9979 4081 9965 4075 9949 4068 9958
      4068 9960 4069 9962 4068 9964 4063 9964
      4061 9967
TIME...MOT...LOC 2324Z 230DEG 33KT 4070 9969

Fay
Special weather statement, Apr 14, 5:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
633 PM CDT FRI APR 14 2017

NEZ039-046-150000-
Valley NE-Sherman NE-
633 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALLEY AND NORTHERN
SHERMAN COUNTIES UNTIL 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, or 23 miles east of Broken Bow, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loup City, Arcadia, North Loup and Sherman Reservoir Dam.

LAT...LON 4127 9875 4117 9920 4148 9921 4158 9875
TIME...MOT...LOC 2332Z 235DEG 29KT 4128 9923

Rossi

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Sherman

When
April 14, 6:00 PM CST to 6:10 PM CST
Where
Sherman County, 6 mi WNW of Loup City
Measured
1 in hail
Reported by
Public
Coordinates
41.313, -99.087

Hail, Sherman

When
April 14, 6:07 PM CST
Where
Sherman County, 7 mi W of Loup City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.280, -99.115

Hail, Sherman

When
April 14, 6:45 PM CST to 6:53 PM CST
Where
Sherman County, 6.89 mi WNW of Loup City to Loup City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.300, -99.110

Half dollar to golf ball size hail was reported.

Hail, Dawson

When
April 14, 7:12 PM CST to 8:12 PM CST
Where
Dawson County, 1 mi NE of Eddyville
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -99.616

Hail, mostly quarter size, lasted on and off for an hour.

Hail, Sherman

When
April 14, 7:18 PM CST
Where
Sherman County, 2 mi WSW of Sherman Res
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.309, -98.936

Hail, Sherman

When
April 14, 7:29 PM CST
Where
Sherman County, 5 mi N of Ashton
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.322, -98.820

Hail, Howard

When
April 14, 7:45 PM CST
Where
Howard County, 8 mi N of St Paul
Measured
0.75 in hail
Reported by
Public
Coordinates
41.336, -98.470

Hail, Valley

When
April 14, 7:50 PM CST to 8:15 PM CST
Where
Valley County, 4 mi NNW of Arcadia to 5 mi SW of Elyria
Measured
1.25 in hail
Reported by
Public
Coordinates
41.483, -99.160

Quarter to half dollar size hail was reported.

Hail, Valley

When
April 14, 8:04 PM CST
Where
Valley County, 5 mi SW of Elyria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.629, -99.088

Hail, Greeley

When
April 14, 8:24 PM CST
Where
Greeley County, Wolbach
Measured
0.88 in hail
Reported by
Public
Coordinates
41.400, -98.400

Hail, Sherman

When
April 14, 8:32 PM CST
Where
Sherman County, 4 mi S of Loup City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.222, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690112, 690111, 689573, 690126, 690115, 690116, 690117, 690120, 690124, 690128, 690129.